Alert archive / Mississippi / Flash Flood Warnings in 2006

Flash Flood Warning 26, NWS Jackson, MS

September 23, 2006Leflore County, Sunflower County, Mississippi

NWS Jackson, MS issued this flash flood warning at Sep 23, 2006, 11:34 PM CDT for Leflore County, Sunflower County, Mississippi. It was in force for 116 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 23, 2006, 11:34 PM CDT (04:34 UTC)
Expired
Sep 24, 2006, 1:30 AM CDT
In force
116 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

Counties Leflore County, MS, Sunflower County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 160 km from the middle of the area, began a volume at 04:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 4.6 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2006-09-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2006-09-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1205 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KJAN 240436
FFWJAN
MSC083-133-240630-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON MS
1134 PM CDT SAT SEP 23 2006

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  LEFLORE COUNTY IN NORTH CENTRAL MISSISSIPPI
  SUNFLOWER COUNTY IN NORTHWEST MISSISSIPPI
  THIS INCLUDES THE CITY OF INDIANOLA

* UNTIL 130 AM CDT

* AT 1133 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR            
  INDICATED TORRENTIAL RAINFALL WAS FALLING ACROSS NORTHERN          
  SUNFLOWER AND NORTHERN LEFLORE COUNTIES. THIS AREA HAS ALREADY     
  RECEIVED SEVERAL INCHES OF RAINFALL TODAY...AND AN ADDITIONAL TWO  
  INCHES OF RAIN IS POSSIBLE. 

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SCHLATER
  AND DODDSVILLE.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE 
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE 
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS 
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER
GROUND.

LAT...LON 3371 9050 3371 9064 3363 9064 3357 9072
      3343 9069 3356 9010 3380 9019 3380 9040

$$

EC
1 follow-up statement
000 
WGUS74 KJAN 240544
FFSJAN

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
1242 AM CDT SUN SEP 24 2006

MSC083-133-240630-
SUNFLOWER MS-LEFLORE MS-
1242 AM CDT SUN SEP 24 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 130 AM CDT FOR
LEFLORE AND SUNFLOWER COUNTIES...

AT 1240 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
HEAVY RAIN WAS MOVING EAST ACROSS EASTERN LEFLORE COUNTY...WITH 
LIGHTER RAIN TRAILING BACK INTO NORTHERN SUNFLOWER COUNTY. UP TO SIX 
INCHES OF RAIN IS ESTIMATED TO HAVE FALLEN IN THE WARNING AREA THIS 
EVENING...AND ADDITIONAL RAINFALL OF UP TO ONE HALF INCH WILL BE 
POSSIBLE UNTIL THE WARNING EXPIRES. ALTHOUGH THE HEAVIEST RAINFALL 
HAS ENDED...IT WILL TAKE TIME FOR ANY FLOOD WATERS TO RECEDE. 

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

LAT...LON 3359 9055 3348 9045 3356 9010 3380 9019
      3379 9050

$$

EC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Sep 23, 9:10 PM CDT, 2 hours 24 minutes earlier.

Area forecast discussion, Sep 23, 9:10 PM CDT, 2 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
910 PM CDT SAT SEP 23 2006

.DISCUSSION...
(SHORT TERM FOR TONIGHT)...LATEST SATELLITE VAPOR IMAGERY SHOWED AN UPPER
TROUGH COMING THROUGH THE PLAINS...WHICH WILL PUSH A COLD FRONT
THROUGH THE REGION LATE TONIGHT INTO SUNDAY. AREA RADARS SHOW THAT THE
BROKEN LINE OF STORMS OVER THE NORTHWEST DELTA HAS WEAKEN DURING THE
PASS FEW HOURS AS 0-6KM SHEAR HAS GONE DOWN ALONG WITH DECREASED
INSTABILITY. THERE STILL MAY BE A FEW ISOLATED SEVERE STORMS FOR THE
REMAINDER OF THE NIGHT. LATEST SURFACE ANALYSIS SHOWED THE NEARLY
STATIONARY COLD FRONT OVER EASTERN ARKANSAS. STILL EXPECT THE FRONT
TO MOVE INTO THE NORTHWEST DELTA REGION AFTER MIDNIGHT AND MAKE ITS
WAY THROUGH THE FORECAST AREA ON SUNDAY. SO WILL KEEP THE BEST POPS
ACROSS THE NORTHWEST AND MADE A SLIGHT ADJUSTMENT TO TEMPS./17/

&&
.AVIATION...STILL EXPECT MVFR CONDITIONS IN SHOWERS AND NEARBY
THUNDERSTORMS...WHILE IFR CONDITIONS WILL BE POSSIBLE IN
THUNDERSTORMS. KEPT ABOUT THE SAME TIMING WITH THE FRONTAL PASSAGE. THE
RAINS SHOULD END FROM THE NORTHWEST ON SUNDAY ACROSS THE REGION.
EXPECT FULL VFR CONDITIONS TO BEGIN IN THE LATE MORNING ACROSS THE
NORTHWEST...SPREADING SOUTHEAST DURING THE DAY.

&&
.PRELIMINARY POINT TEMPS/POPS...
JACKSON       70  80  60  79 /  76  46  16   0
MERIDIAN      71  81  59  80 /  49  67  24   2
VICKSBURG     69  77  57  79 /  95  40  11   0
HATTIESBURG   74  83  64  82 /  42  85  34   5
NATCHEZ       69  76  59  77 /  69  65  15   0
GREENVILLE    64  78  55  78 /  96  14   8   0
GREENWOOD     68  78  55  78 /  95  15  10   0

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&
Hazardous weather outlook, Sep 23, 3:17 PM CDT, 8 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
317 PM CDT SAT SEP 23 2006

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
242017-
ADAMS-ASHLEY-ATTALA-BOLIVAR-CARROLL-CATAHOULA-CHICOT-CHOCTAW-
CLAIBORNE-CLARKE-CLAY-CONCORDIA-COPIAH-COVINGTON-EAST CARROLL-
FORREST-FRANKLIN LA-FRANKLIN MS-GRENADA-HINDS-HOLMES-HUMPHREYS-
ISSAQUENA-JASPER-JEFFERSON-JEFFERSON DAVIS-JONES-KEMPER-LAMAR-
LAUDERDALE-LAWRENCE-LEAKE-LEFLORE-LINCOLN-LOWNDES-MADISON LA-
MADISON MS-MARION-MONTGOMERY-MOREHOUSE-NESHOBA-NEWTON-NOXUBEE-
OKTIBBEHA-RANKIN-RICHLAND-SCOTT-SHARKEY-SIMPSON-SMITH-SUNFLOWER-
TENSAS-WARREN-WASHINGTON-WEBSTER-WEST CARROLL-WINSTON-YAZOO-
317 PM CDT SAT SEP 23 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TONIGHT AND SUNDAY...

...THUNDERSTORMS...
ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS THE ENTIRE
OUTLOOK AREA FOR THE REMAINDER OF THE AFTERNOON AND EARLY THIS
EVENING. THE PRIMARY RISK WITH THESE STORMS WILL BE DAMAGING
WINDS OF AROUND 60 MPH...ALTHOUGH LARGE HAIL AND ISOLATED
TORNADOES MAY ALSO BE POSSIBLE.

SCATTERED THUNDERSTORMS ACROSS SOUTHERN AND CENTRAL MISSISSIPPI
WILL CONTINUE THROUGH THE REMAINDER OF THE AFTERNOON AND INTO THE
EARLY EVENING HOURS. ALSO THIS EVENING A COLD FRONT WITH A
DEVELOPING SQUALL LINE WILL BEGIN TO APPROACH NORTHWESTERN
PORTIONS OF THE OUTLOOK AREA.

THE SCATTERED THUNDERSTORMS IN THE SOUTH HAVE DEVELOPED IN AN
AREA WITH MODERATE INSTABILITY AND GOOD SHEAR. THIS WILL ALLOW A
FEW STORMS TO REACH SEVERE LIMITS AND BRING A THREAT OF STRONG
STRAIGHT LINE WINDS AROUND 60 MPH. THERE IS ALSO A SMALL THREAT
OF AN ISOLATED TORNADO OR TWO DUE TO THE DECENT BUT WEAKENING
SHEAR.

TONIGHT THE RISK OF SEVERE WEATHER WILL THEN SHIFT TO THE
NORTHWEST AS A COLD FRONT APPROACHES. AT THAT TIME THE MAIN AREA
OF CONCERN WILL REMAIN NORTH AND EAST OF A LINE FROM SICILY
ISLAND...LOUISIANA TO YAZOO CITY TO GRENADA...MISSISSIPPI. THERE
WILL STILL BE JUST ENOUGH SHEAR...INSTABILITY AND FORCING TO GET
A FEW STORMS TO APPROACH SEVERE LIMITS WITH THE MAIN CONCERN
BEING DAMAGING STRAIGHT LINE WINDS.

THIS SQUALL LINE WILL WEAKEN OVERNIGHT AND THUS THE SEVERE RISK
WILL DIMINISH. THAT SAID THERE WILL STILL BE ENOUGH FORCING TO
GET A FEW STORMS TO APPROACH STRONG LIMITS ACROSS CENTRAL
MISSISSIPPI AFTER MIDNIGHT AND ACROSS SOUTHEASTERN MISSISSIPPI
AND CONTINUE THE POTENTIAL FOR STRONG WINDS IN EXCESS OF 40 MPH.

.DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH SATURDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER
OPERATIONS...MAY BE NEEDED TONIGHT AND SUNDAY. OTHERWISE
ACTIVATION IS NOT EXPECT THROUGH FRIDAY SEPTEMBER 29.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 23, 7:23 PM CDTSevere Thunderstorm WarningJANHumphreys, Sharkey, Washington40 min

Nearby

Flash Flood Warnings in Mississippi, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.